Energy release rate for non-smooth cracks in planar elasticity
Journal de l’École polytechnique - Mathématiques, Volume 2  (2015), p. 117-152

This paper is devoted to the characterization of the energy release rate of a crack which is merely closed, connected, and with (length) density 1/2 at the tip, without further regularity assumptions. First, the blow-up limit of the displacement is analyzed, and the convergence to a (known) positively 1/2-homogenous function in the cracked plane is established. Then, the energy release rate, which is the derivative of the elastic energy with respect to an infinitesimal additional crack increment, is obtained as the solution of a variational problem.

Cet article est consacré à l’étude du taux de restitution d’énergie associé à une fissure fermée, connexe et de densité (de longueur) 1/2 en pointe de fissure, sans autre hypothèse de régularité. Tout d’abord, la limite de blow-up du déplacement à la pointe est analysée, ainsi que la convergence vers une certaine fonction, positivement 1/2-homogène, explicite. Le taux de restitution d’énergie, qui est la dérivée de l’énergie élastique par rapport à un incrément infinitésimal de fissure, est alors obtenu comme solution d’un problème variationnel.

DOI : https://doi.org/10.5802/jep.19
Classification:  74R10,  35J20,  49J45
Keywords: Elliptic problem, nonsmooth domain, blow-up limit, singular set, brittle fracture
@article{JEP_2015__2__117_0,
     author = {Babadjian, Jean-Fran\c cois and Chambolle, Antonin and Lemenant, Antoine},
     title = {Energy release rate for non-smooth cracks in~planar elasticity},
     journal = {Journal de l'\'Ecole polytechnique - Math\'ematiques},
     publisher = {Ecole polytechnique},
     volume = {2},
     year = {2015},
     pages = {117-152},
     doi = {10.5802/jep.19},
     language = {en},
     url = {http://www.numdam.org/item/JEP_2015__2__117_0}
}
Babadjian, Jean-François; Chambolle, Antonin; Lemenant, Antoine. Energy release rate for non-smooth cracks in planar elasticity. Journal de l’École polytechnique - Mathématiques, Volume 2 (2015) , pp. 117-152. doi : 10.5802/jep.19. http://www.numdam.org/item/JEP_2015__2__117_0/

[1] Adams, D. R.; Hedberg, L. I. Function spaces and potential theory, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften, Tome 314 (1996), pp. xii+366 | Article | MR 1411441 | Zbl 0834.46021

[2] Alessandrini, G.; Morassi, A.; Rosset, E. The linear constraints in Poincaré and Korn type inequalities, Forum Math., Tome 20 (2008) no. 3, pp. 557-569 | Article | MR 2418206 | Zbl 1151.26319

[3] Bourdin, B.; Francfort, G. A.; Marigo, J.-J. The variational approach to fracture, Springer, New York (2008), pp. x+164 | Article | MR 2473620 | Zbl 1176.74018

[4] Bucur, D.; Varchon, N. A duality approach for the boundary variation of Neumann problems, SIAM J. Math. Anal., Tome 34 (2002) no. 2, pp. 460-477 | Article | MR 1951783 | Zbl 1055.35037

[5] Chambolle, A. A density result in two-dimensional linearized elasticity, and applications, Arch. Rational Mech. Anal., Tome 167 (2003) no. 3, pp. 211-233 | Article | MR 1978582 | Zbl 1030.74007

[6] Chambolle, A.; Doveri, F. Continuity of Neumann linear elliptic problems on varying two-dimensional bounded open sets, Comm. Partial Differential Equations, Tome 22 (1997) no. 5-6, pp. 811-840 | Article | MR 1452169 | Zbl 0901.35019

[7] Chambolle, A.; Francfort, G. A.; Marigo, J.-J. Revisiting energy release rates in brittle fracture, J. Nonlinear Sci., Tome 20 (2010) no. 4, pp. 395-424 | Article | MR 2665275 | Zbl 1211.74183

[8] Chambolle, A.; Giacomini, A.; Ponsiglione, M. Crack initiation in brittle materials, Arch. Rational Mech. Anal., Tome 188 (2008) no. 2, pp. 309-349 | Article | MR 2385744 | Zbl 1138.74042

[9] Chambolle, A.; Lemenant, A. The stress intensity factor for non-smooth fractures in antiplane elasticity, Calc. Var. Partial Differential Equations, Tome 47 (2013) no. 3-4, pp. 589-610 | Article | MR 3070557

[10] Ciarlet, Ph. G. Mathematical elasticity. Vol. I, North-Holland Publishing Co., Amsterdam, Studies in Mathematics and its Applications, Tome 20 (1988), pp. xlii+451 (Three-dimensional elasticity) | MR 936420 | Zbl 0648.73014

[11] Costabel, M.; Dauge, M. Crack singularities for general elliptic systems, Math. Nachr., Tome 235 (2002), pp. 29-49 | Article | MR 1889276 | Zbl 1094.35038

[12] Dal Maso, G.; Francfort, G. A.; Toader, R. Quasistatic crack growth in nonlinear elasticity, Arch. Rational Mech. Anal., Tome 176 (2005) no. 2, pp. 165-225 | Article | MR 2186036 | Zbl 1064.74150

[13] Dal Maso, G.; Toader, R. A model for the quasi-static growth of brittle fractures: existence and approximation results, Arch. Rational Mech. Anal., Tome 162 (2002) no. 2, pp. 101-135 | Article | MR 1897378 | Zbl 1042.74002

[14] Destuynder, P.; Djaoua, M. Sur une interprétation mathématique de l’intégrale de Rice en théorie de la rupture fragile, Math. Methods Appl. Sci., Tome 3 (1981) no. 1, pp. 70-87 | Article | MR 606849 | Zbl 0493.73087

[15] Falconer, K. J. The geometry of fractal sets, Cambridge University Press, Cambridge, Cambridge Tracts in Mathematics, Tome 85 (1986), pp. xiv+162 | MR 867284 | Zbl 0587.28004

[16] Francfort, G. A.; Larsen, Ch. J. Existence and convergence for quasi-static evolution in brittle fracture, Comm. Pure Appl. Math., Tome 56 (2003) no. 10, pp. 1465-1500 | Article | MR 1988896 | Zbl 1068.74056

[17] Francfort, G. A.; Marigo, J.-J. Revisiting brittle fracture as an energy minimization problem, J. Mech. Phys. Solids, Tome 46 (1998) no. 8, pp. 1319-1342 | Article | MR 1633984 | Zbl 0966.74060

[18] Griffith, A. A. The phenomena of rupture and flow in solids, Philos. Trans. Roy. Soc. London, Tome 221A (1920), pp. 163-198

[19] Grisvard, P. Elliptic problems in nonsmooth domains, Pitman, Boston, MA, Monographs and Studies in Mathematics, Tome 24 (1985), pp. xiv+410 | MR 775683 | Zbl 1231.35002

[20] Grisvard, P. Singularités en elasticité, Arch. Rational Mech. Anal., Tome 107 (1989) no. 2, pp. 157-180 | Article | MR 996909 | Zbl 0706.73013

[21] Henrot, A.; Pierre, M. Variation et optimisation de formes. Une analyse géométrique, Springer, Berlin, Mathématiques & Applications, Tome 48 (2005), pp. xii+334 | Article | MR 2512810 | Zbl 1098.49001

[22] Knees, D.; Mielke, A. Energy release rate for cracks in finite-strain elasticity, Math. Methods Appl. Sci., Tome 31 (2008) no. 5, pp. 501-528 | Article | MR 2394124 | Zbl 1132.74038

[23] Kondrat’Ev, V. A. Boundary value problems for elliptic equations in domains with conical or angular points, Trudy Moskov. Mat. Obšč., Tome 16 (1967), pp. 209-292 | MR 226187 | Zbl 0194.13405

[24] Kondrat’Ev, V. A.; Kopachek, I.; Lekveishvili, D. M.; Oleĭnik, O. A. Sharp estimates in Hölder spaces and the exact Saint-Venant principle for solutions of the biharmonic equation, Trudy Mat. Inst. Steklov., Tome 166 (1984), pp. 91-106 (Modern problems of mathematics. Differential equations, mathematical analysis and their applications) | MR 752171 | Zbl 0566.35045

[25] Kozlov, V. A.; Maz’Ya, V. G.; Rossmann, J. Elliptic boundary value problems in domains with point singularities, American Mathematical Society, Providence, RI, Mathematical Surveys and Monographs, Tome 52 (1997), pp. x+414 | MR 1469972 | Zbl 0947.35004

[26] Kozlov, V. A.; Maz’Ya, V. G.; Rossmann, J. Spectral problems associated with corner singularities of solutions to elliptic equations, American Mathematical Society, Providence, RI, Mathematical Surveys and Monographs, Tome 85 (2001), pp. x+436 | MR 1788991 | Zbl 0965.35003

[27] Lazzaroni, G.; Toader, R. Energy release rate and stress intensity factor in antiplane elasticity, J. Math. Pures Appl. (9), Tome 95 (2011) no. 6, pp. 565-584 | Article | MR 2802893 | Zbl 1228.35243

[28] Negri, M.; Ortner, Ch. Quasi-static crack propagation by Griffith’s criterion, Math. Models Methods Appl. Sci., Tome 18 (2008) no. 11, pp. 1895-1925 | Article | MR 2472402 | Zbl 1155.74035

[29] Šverák, V. On optimal shape design, J. Math. Pures Appl. (9), Tome 72 (1993) no. 6, pp. 537-551 | MR 1249408 | Zbl 0849.49021

[30] Temam, R. Navier-Stokes equations. Theory and numerical analysis, North-Holland Publishing Co., Amsterdam-New York-Oxford, Studies in Mathematics and its Applications, Tome 2 (1977), pp. x+500 | MR 609732 | Zbl 0426.35003

[31] Temam, R. Problèmes mathématiques en plasticité, Gauthier-Villars, Montrouge, Méthodes Mathématiques de l’Informatique, Tome 12 (1983), pp. vii+353 | Zbl 0547.73026